Recently I heard a few patients tell me that they have been self tapering their Methadone dose. They had been doing this by throwing out a small amount, each day, from their carries in an attempt to decrease the amount they are taking. I feel that this is so dangerous that I wanted to let all my patients know the risks. It all comes down to tolerance and safety.
Tolerance to a drug is how much the drug effect changes depending on how much of the drug you are using. For example, if you use a lot of Heroin, you get used to it, and it does not have the same effect it used to. In other words, your tolerance to Heroin increases the more you use it. You need more of the drug to get the same effect over time.
The same happens with Methadone. But the difference is that in the Methadone program, you try to deal with the tolerance that you have developed with other opiates like Heroin, Oxy, Percocets, Fentanyl, etc. We try to get your dose of Methadone to the point where you can feel normal again. You are not trying to get high on Methadone, so you do not end up chasing the dose higher and higher. Once you stabilize on a Methadone dose, you are set. You should not need to increase, or decrease, the dose.
The brain likes balance. Tolerance is a result of the brain trying to get this balance. When someone is increasing their Oxy dose to achieve a high, they are fighting with their brain’s natural tendency towards balance. In the Methadone program, you are trying to achieve balance, and you are working with your brain to achieve the balance you need to feel normal once again.
Speed of tolerance is different for different effects of Methadone. Tolerance to pain control changes slowly. Tolerance to getting high changes fast. The tolerance to stopping breathing changes very fast. This is why you don’t stop breathing if you increase your dose slowly when you start the Methadone program. In fact, that is why I insist on dose increases only every 3-4 days.
On the way down, the same thing happens. Your tolerance to stopping breathing lowers faster than the other tolerances. This means that if you spend a few days at a lower dose, and then raise it again, you can stop breathing. That is why your dose has to be lowered if you miss 3 doses, and you have to restart the program if you miss 4 or more. It is all about safety.
Now, if you self taper yourself down, a few things can happen. For one, you really don’t know how much you are decreasing your dose. You may be going down too fast one day, and less on another. Just watch your pharmacist prepare your dose carefully and see how hard it is for them to get your dose just right. You cannot do it yourself safely. Also, if I don’t know about it, I cannot monitor you for dangerous effects. You will also be having withdrawals, and not telling me about them. Again, I will not be able to help you.
When you do your supervised doses, the pharmacist will give you your regular dose, which will be higher than your tapered dose. This is dangerous, because the tolerance to stopping breathing, and possibly dying, changes faster than the tolerance to withdrawal issues. So that one dose can in fact be dangerous.
Here is a very dangerous situation: Imagine that you are self tapering. You run into a dosing wall, and feel the withdrawals every day. You decide that you give up, and start taking your regular dose again. Doing this can kill you.
Here is the bottom line: DON’T SELF TAPER. If you want to decrease your dose, tell me. I may agree that it is time to lower your dose. On the other hand, I might suggest that you don’t decrease your dose, and would explain my reasons for feeling that you are not ready. But I will never stop you from lowering your dose. If you insist on lowering your dose, I will do it, even if I disagree. This way, I will know what is going on in your dosing, and I can help you stay out of trouble if things don’t work out as well as you would like. Remember, it is all about safety.